MAUDE Adverse Event Report: ARTHROCARE CORP. SIDEWINDER BLADE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. SIDEWINDER BLADE ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number AC2340-01
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/26/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during use, a breakage sound was heard and the controller alarmed until the wand was disconnected.Upon inspection of the wand, it was found that the sheath (insulation) was damaged.Another wand was opened to complete the case.No patient/user injury or other complications were reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.A relationship, if any, between the subject device and the reported event could not be determined since the product was not returned for evaluation.Visual inspection and functional testing could not be performed because the device in question was not returned for evaluation.Thus, the complaint could not be verified, nor could a root cause be determined with confidence.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.A factor not associated with the manufacture or design of the device which could result in the black insulation becoming detached is coming into contact with a metal object such as a cannula, using the wand as a lever to enlarge the surgical site or mechanical displacement of tissue.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.There was a relationship found between the returned device and the reported incident.Visual evaluation under magnification shows minimal electrode wear with discoloration from activation.There is a significant amount of damage to the black shrink tube.The cable line has been severed prior to being received for evaluation; therefore, a functional evaluation cannot be conducted.There are no manufacturing abnormalities visually observed with the returned wand.The complaint has been verified as there is damage to the black shrink tube and the severity of the damage could potentially cause an error on the controller.Factors not associated with the manufacture or design of the device which could result in damage to the shaft could be the device coming into contact with a hard (metallic) object, improper insertion or removal from an apparatus or using the device as a lever to enlarge the surgical site.Warning and precautionary statements are outlined in the instruction for use ("ifu").There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
SIDEWINDER BLADE ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key7304372
Report Number3006524618-2018-00097
Device Sequence Number1090865
Product Code GEI
UDI-Device Identifier00817470000696
UDI-Public00817470000696
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date10/31/2019
Device Catalogue NumberAC2340-01
Device Lot Number1169180
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2018
Initial Date Received by Manufacturer 01/31/2018
Supplement Date Received by Manufacturer04/30/2018
11/01/2018
Initial Report FDA Received Date02/28/2018
Supplement Report FDA Received Date05/03/2018
11/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1